You’ve seen Advil and ibuprofen in your pharmacy, but is one better than the other? Most people assume Advil is the superior option. However, generic drugs contain the same active ingredients as their brand-name counterparts and work the same way. The only major difference between the two is the cost.
Brand name drugs typically cost 30%-40% more than the generic version. This is because of the large investments the brand-name drug manufacturers are paying for marketing, branding and research and development. When you look at the Advil packaging it has bright colours, the word Advil bolded, and shiny packaging. This makes you more likely to purchase this product over the not exciting packaging of Ibuprofen.
A Nike t-shirt might be made in the same factory as a plain no brand t-shirt but some people will still pay more because they recognize the brand and it has the perception of being different or better – this goes for medication as well. There is also a time limit on a brands patent. When the patents then run out that’s when a generic brand comes and the formula now becomes public. Since they didn’t have to spend money on researching the formula or branding/marketing they can now reduce the price of the medication.
When you fill a prescription, you are paying the cost of the drug and the dispensing fee that is charged by the pharmacy. When buying brand drugs, you are also paying a premium for the prescription when compared to generic drug. Generic and brand name medications have the same active ingredients just not the same marketing. You can confirm with your pharmacist if you have any questions.
Generic drugs just like their brand-name counterparts must meet all of the health Canada’s standards, so why pay more for the brand name drug when you can get a similar medication for less.